Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Have Behcet's disease, osteoarthritis, hypothyroid. Take Cardizem for tachycrdia and high BP. Have sweating and short breath. Suggest?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 1257 Questions
I have multiple disease processes with broad body system involvement. Behcet's has been my main focus of treatment which includes colchicine, Imuran and Infliximab. Recently, I was admitted to the hospital for a Pericardial Effusion which has been associated with my Behcet's. My symptoms included tachycardia (110-135), increased bp of 185/135, chest pain/pressure, profuse sweating and feeling unwell. I am now within normal limits for both pulse and bp after starting Cardizem 240mg, and propranolol 40mg daily. However, I still suffer from unpredictable sweating, and shortness of breath even upon mild exertion. I am also experiencing some occasional wheezing which is a new symptom for me. My chest feels heavy most of the time with some pain discomfort, and I am having difficulty sleeping through the night. Behcet's is considered a rare disease in the US and other than the three medications mentioned above, my doctors offer no further medical advice for problems such as the Pericardial Effusion. As my disease progresses could I be subjected to more problems without answers that eventually will take my life?

I am a 55 year-old, white female and have become increasingly symptomatic since 2000.
2000 - Hashimoto's Hypothyroidism
2003 - Interstitial Lung disease
2007 - Osteoarthritis
2011 - Behcet's Disease
Posted Tue, 17 Sep 2013 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 5 hours later
Brief Answer:
There are many possibilities...

Detailed Answer:
Respected Ma'm
1. Pericardial involvement in Behcet's disease (BD) is uncommon (although in certain countries like France a higher incidence has been reported) and has been reported to be responding to anti-inflammatory therapy. There is not much literature available on this topic. This is probably the most plausible cause for apparent silence of your physicians on the issue.You are already receiving immunomodulators in the form of colchicine, azathioprine and infliximab. This is one of the usual therapies in this condition.
2. As far as prognosis of this condition is concerned, most problematical features are neurological and eye involvement which may occur even after years of onset of disease. Otherwise most manifestations of BD tends to decrease in intensity with time. Prognosis is distinctly better in female subjects. In a long term study, death rate over a period of 20 years was ~10% but in female subjects it was only about 2%. However no data or statistics applies to a given individual, hence none can determine what will happen to a given subject over a period of time.
3. About your current symptoms, I would like to know a few more details before I can discuss further.
a. How much (amount) was the pericardial effusion at time of diagnosis and how much it is now (on cardiac ultrasound)?
b. How were the functions of left and right side of heart on ECHO/ cardiac ultrasound. If feasible please upload the ECHO report.
c. What is the status of your interstitial lung disease? I would like to know about your last pulmonary function test, current oxygen saturation, CT scan report and medications.
d. Please let me know how long the pain chest lasts, its characteristics and how it gets relived. Does it changes with posture or deep breathing? Please also detail the difficulty you face at night.
e. Write all your current medications.
Hope this provides some help. I am waiting for your next mail to discuss further.
Sukhvinder Singh
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor